Massachusetts, 2017

Flash Flooding and Flooding in Massachusetts, July 7, 2017

July 7, 2017 · NWS BOX · 10 events in 2 counties and zones

Low pressure passed just south of New England on the afternoon of the 7th. This brought 1 to 5 inches of rain to Southeast Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure passed just south of New England on the afternoon of the 7th. This brought 1 to 5 inches of rain to Southeast Massachusetts. The highest amounts occurred on Cape Cod during thunderstorms with heavy downpours. There were numerous reports of significant street flooding, road closures, and road washouts in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 7, 9:51 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 9:51 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1051 AM EDT Fri Jul 7 2017

.SYNOPSIS...
A weak low pressure system will bring areas of rain, potentially
heavy at times to the region this morning into mid afternoon.
After a brief lull, a slow moving cold front could bring another
round of thunderstorms and showers early Saturday morning and
into the day on Saturday. Drier weather returns Sunday and
Monday, followed by another cold front Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
** Continue to monitor Flash Flood Risk Across RI/SE MA **

1025 AM Update...
Noting the circulation of low pressure off the central Long
Island coast on latest GOES-16 experimental, non-operational
satellite imagery at 14Z. Area of showers across most of the
region except E Mass where there is a break in the action. Also
noting embedded thunderstorms SW of Nantucket. Those should pass
close to the island over the next hour or so.

As low pressure off the N NJ coast moves E-NE, appears that
associated warm front will remain along or just S of the S New
England coast. This will cut back the threat of thunderstorms
except for S coastal areas to isolated, but will continue to
monitor this as final area of heavier rain moves across.

Expect precip to push E-NE and cover the remainder of the region
over the next hour or two. Have kept in isolated thunder risk
going for now, through looks better instability may remain right
along the S coast southward. Heaviest precip remain over SE NY
into western CT. Expect this area to move mainly near and S of
the Mass Pike this afternoon, though spotty showers will also
fall across central and N Mass as well.

Temps N of south coastal areas have been running few degs lower
than forecast and, along with light onshore winds shifting to N
out in the CT valley, appears more stable than previous
forecast.

Have updated near term forecast to bring conditions current.

Previous Discussion...
Leaned mostly on latest WRF (particularly the ARW) which seems
to be initializing best in line with the convection/meso low
pres development for the remainder of the morning. PWATs
continue to climb, already reaching 1.5+ inches S of the MA
Pike. Using the ARW as a baseline, suspect that as the low
organizes and provides a convergent focus for further
convection/rainfall, it will begin to force the warm front
further N and provide a conduit for the convection to move along
coastal RI and SE MA mainly between about 13Z (9AM) and 18Z
(2PM). Therefore, with a risk for a period of rainfall rates
reaching 1.00-2.00in/hr as PWATs increase per latest meso-scale
guidance shifting the axis onshore, will maintain the current FF
Watch with this update.

Elsewhere across S New England, lighter rain is still likely to
overspread as the low pres/frontal system organizes and
provides a focus for at least some isentropic lift as far N as
VT/NH. Final QPF totals will be lighter, and the full rain
shield should begin to slide offshore by mid-late afternoon,
with some clearing from W-E thereafter.

Went a bit cooler with high temps today, as the slower rain
shield/cloud cover, combined with flow shifting out of the E,
will likely limit BL mixing even as the rain ends this
afternoon. Highs mainly in the mid-upper 70s are featured. It is
possible that with some breaks, parts of the CT valley and
points W may slide into the 80s before sunset.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

Tonight...
A brief meso-ridge forms between the low pres from this
morning/afternoon and a prefrontal trof and associated
convection to the W. Initially, this should be enough to stave
off any additional SHRA/TSRA across S New England, through the
evening and early overnight hours. Primary issue will be
monitoring for the development of marine fog/stratus which
could move onshore as southerly flow re-develops during the
evening hours. Given the uncertainty in timing, will hold off
with any fog headlines, but this may need to be watched during
the evening hours, especially near and along the S coast.
Inland, radiational fog not out of the question either, in spite
of the remnant cloud debris, due to moisture leftover from
today's rainfall.

Late night/early AM, attention focus to potential for
convective development. Late night steepening of lapse rates
noted on soundings, reaching 7.0C/km by 12Z Sat across NY and W
MA/CT. While sfc based convection is less likely, given a
modest inversion below H85, plenty of elevated instability to
work with as SLIs drop to as low as -2 and MU CAPE values
approach 500-1000j/kg. This is within a region of 0-6km shear
35-40 kt. One key question, is whether a convective cluster
holds together along the pre-frontal trof moving into S New
England during the early morning, or newly developing convection
holds closer to the actual sfc cold front which remains well W
in NY/PA. The former would suggest more nocturnal activity,
while the later would hold off on any further convection until
after sunrise. For now, will feature increasing POPs from W-E
through after 06Z (2AM). The best chance for any storms or
remnant showers will mainly be areas of MA/CT W of the Worcester
hills.

Sat...
Remnants of convection associated with a weakened pre-frontal
trof will be sliding into the W periphery of the BOX CWA early
Sat morning. However, coldest upper lvl temps associated with
robust shortwave and lacking sfc based CAPE should limit early
morning convection, although a few showers and an isolated storm
cannot be ruled out through about 15Z.

However, models continue to slow vort-max and attendant cold
front, sliding across S New England now between 17Z and 00Z. The
slowing of the sfc front allows H5 temps cool below -12C,
yielding reasonably steep mid lvl lapse rates around 7.0C/km.
With sfc dwpts still in the mid-upper 60s, this should allow for
CAPE values to reach 1500-2000j/kg in spots ahead of the
approaching front. Combine this with 30-40kt of bulk shear, and
you have a reasonable recipe for strong-severe convection as the
front approaches. Soundings somewhat moist with PWATs near 1.50
inches. Given this, straight-line winds in organized storms
along with a risk for wet-downbursts are the highest risk.
Shear, steep low lvl lapse rates per latest soundings, and low
LCLs within the low lvl moisture, also suggest a low risk for a
spin up should storms organize enough to begin rotating.
Mitigating this risk, is the fact that hodographs are more
linear as the shear is more speed driven rather than directional
(hence the higher risk for straight-line or downbursts). Heavy
rain, as always still a risk given some indication of back-
building storms. Overall, a potential convective day which will
need to be watched, especially if the front slows further
allowing for further destabilization.

SW winds should allow for fair diurnal mixing, but cloud debris
from remnant convection could limit BL depth. H85 temps hover
around +14-+15C. Best chance for breaks across E MA/RI, so will
highlight highest temps there (highs mainly low-mid 80s).
Otherwise upper 70s to low 80s will dominate.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...

No major changes in the overall pattern for this weekend and
much of next week. 07/00Z guidance still in reasonable agreement
with overall trends, but still struggling to narrow down the
range of possibilities with the smaller scale features.

Expecting a broad mid level ridge to linger near our region
through the middle of next week, then gradually move farther
north late next week. Will continue to favor a consensus
approach for this portion of the forecast. Overall, have
moderate confidence in the larger scale features, but low
confidence with the details.

Details...

Saturday Night...

A cold front moves offshore during the evening. Northwest winds
push drier air into our region. Near normal temperatures.

Sunday-Monday...
Another cold front moves across Northern New England Sunday,
then should slow to a crawl Monday while trying to move through
southern New England. While most of the region should remain dry
all day, kept a slight chance of showers along and north of the
Mass Pike. Should be enough sunshine to result in near normal
temperatures through this period.

Tuesday through Thursday...
Confidence really wanes through this portion of the forecast.
have greater confidence in showers, and possible thunderstorms,
for Tuesday than either Wednesday or Thursday. Not expecting a
washout on any of these days. High pressure to the north will
mean a trend toward drier weather sometime Wednesday into
Thursday. It's really a question of how quickly a lagging cold
front can move south of our region.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

1035 AM Update...
Through this afternoon...Moderate confidence.
Mainly IFR-LIFR across NE CT/RI/SE Mass except for a few brief
breaks of VFR. Across CT valley, noting mainly MVFR CIGS, which
improve to VFR further N. Should see last area of showers/patchy
fog move across this afternoon with areas of MVFR-IFR
CIGS/VSBYS, with mainly IFR conditions continuing across SE
areas. Expect light NE-SE winds to shift to N across central
and eastern areas, with light N winds in place across the CT
valley.

Tonight...Moderate confidence.
SW winds develop. Although mainly VFR some IFR/MVFR fog and low
CIGS are possible across S coastal MA and S RI. Low confidence
in how far inland this gets. Otherwise low risk for SHRA W
MA/CT.

Saturday...Moderate confidence.
Outside of early IFR/MVFR fog and low CIGS breaking off, will
need to monitor for showers and thunderstorms during the day and
early evening across all TAF sites. Strong winds possible in any
storms. W-SW winds gusts 15-20 kt at times.

KBOS Terminal...Moderate confidence in TAF. Timing of SHRA and
lower categories may be off a bit this morning and early
afternoon.

KBDL Terminal...Moderate confidence in TAF. Timing of SHRA and
lower categories may be off a bit this morning and early
afternoon.

Outlook /Saturday Night through Tuesday/...Moderate confidence.

Sunday-Monday...

VFR. Patchy fog each morning with potential for IFR cigs/vsbys.

Tuesday...

VFR with scattered MVFR cigs/vsbys in showers/thunderstorms.
Greatest risk be in the afternoon and evening.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...

Through this afternoon...High confidence.
E-SE winds across the waters will remain at or below 20 kt.
Seas will gradually build, but remain below 5 ft even on the
ocean waters. Low risk for a few thunderstorms mainly across the
southern the waters through mid afternoon. Visibility
restrictions due to patchy fog and spotty heavy rain.

Tonight into tomorrow...Moderate confidence.
Winds overnight shift back to the S but remain below 20 kt.
However the persistence could yield seas nearing 5 ft but
sunrise tomorrow. During the day on Sat, SW wind gusts around 25
kt is possible, especially near shore along with seas building
to 5-6 ft on the S and SE ocean waters. Small craft advisories
may need to be expanded from their current S and SE outer water
placement. Given some uncertainty, stay tuned as this may change
today. Otherwise, another risk for some localized thunderstorms
on the waters on Sat. Along with some early morning fog/stratus.

Outlook /Saturday Night through Tuesday/...Moderate confidence.

Sunday-Monday...

Winds less than 15 knots with seas 4 feet or less.

Tuesday...

Another cold front sweeps across the waters late Tuesday or
Tuesday night. Southwest winds during the day with gusts up to
20 kt, shifting from the north Tuesday night. Seas building
through the day, with 5 foot seas possible on the outer waters
Tuesday night.

&&

.HYDROLOGY...
We continue to monitor for a risk of localized Flash Flooding
across SE MA and RI as bands of heavy rain slowly develop. 06Z
models still signaling core of heavier rainfall to fall across
the area where current FF Watch already resides and less
offshore. Given a prolonged period of rainfall rates nearing
1.00-2.00in/hr remains possible, will continue the FF watch as
it currently stands.

Timing of the highest risk for flooding looks to be through mid
afternoon.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch until 5 PM EDT this afternoon for MAZ017>022.
RI...Flash Flood Watch until 5 PM EDT this afternoon for RIZ001>007.
MARINE...Small Craft Advisory from 9 PM this evening to 8 PM EDT
     Saturday for ANZ254>256.

&&

SYNOPSIS...Belk/Doody
NEAR TERM...Belk/EVT
SHORT TERM...Doody
LONG TERM...Belk
AVIATION...Belk/Doody/EVT
MARINE...Belk/Doody/EVT
HYDROLOGY...Staff
Hazardous weather outlook, Jul 7, 3:24 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
424 AM EDT Fri Jul 7 2017

CTZ002>004-MAZ002>016-023-024-026-RIZ008-080830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Block Island RI-
424 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.

.DAY ONE...Today and Tonight.

There is potential for heavy rain and isolated thunderstorms south
of the Mass Turnpike this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential on Saturday for thunderstorms with strong or
damaging wind and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ017>022-RIZ001>007-080830-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
424 AM EDT Fri Jul 7 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS AFTERNOON...

This Hazardous Weather Outlook is for southeastern Massachusetts, and
all of Rhode Island except for Block Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is the low risk for an isolated strong or damaging
thunderstorm with gusty winds near the south coast today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is potential on Saturday for thunderstorms with strong or
damaging wind and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-080830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

A few strong thunderstorms with gusty winds are possible this
morning across the southern coastal waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong thunderstorms with gusty winds are also possible
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The Boston radar (KBOX), 76 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood. Local standard time, as filed.

Flood, Dukes

When
July 7, 12:26 PM EST to 2:00 PM EST
Where
Dukes County, 0.75 mi S of Chilmark to 0.76 mi S of Chilmark
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.339, -70.751

At 1226 PM EST, significant street flooding was reported on State Road in Chilmark, between Catherine's Way and Millbrook Road.

Flash Flood, Barnstable

When
July 7, 12:43 PM EST to 3:30 PM EST
Where
Barnstable County, 0.73 mi N of Falmouth to 0.36 mi NW of Falmouth
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.560, -70.619

At 1248 PM EST, Main Street in Falmouth was closed due to significant street flooding. Water levels near Dunkin Donuts were up to vehicles' hoods. At 1257 PM EST, Palmer Avenue was also flooded and impassable. Rainfall of 3.75 inches was reported in East Falmouth.

Flood, Dukes

When
July 7, 1:12 PM EST to 3:30 PM EST
Where
Dukes County, 0.76 mi NE of Oak Bluffs to 0.82 mi ENE of Oak Bluffs
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.457, -70.558

At 112 PM EST, a car was stuck in flood waters on Circuit Avenue in Oak Bluffs.

Flash Flood, Barnstable

When
July 7, 1:17 PM EST to 3:00 PM EST
Where
Barnstable County, 0.91 mi WNW of West Barnstable to 0.31 mi NW of West Barnstable
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.707, -70.395

At 117 PM EST, half of Cedar Street in West Barnstable was reported flooded and washed out. West Barnstable Emergency Management reported 4.74 inches of rain.

Flash Flood, Barnstable

When
July 7, 1:25 PM EST to 3:30 PM EST
Where
Barnstable County, 1.59 mi W of Forestdale to 0.65 mi E of Wakeby
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.676, -70.531

Between 1:25 and 2:30 PM EST, Hillside Road and West Crossfield Street in Sandwich were reported flooded and impassible. A mudslide from a construction are flowed onto Acadamy Road in Sandwich. A car was stuck in flood waters on Spinnaker Street. Cotuit Road and Pimlico Pnd Road were flooded and impassable.

Flash Flood, Barnstable

When
July 7, 1:26 PM EST to 3:30 PM EST
Where
Barnstable County, 1.18 mi NNE of Craigville to 1.49 mi NNW of (Hya)hyannis Arpt
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.646, -70.313

Between 125 PM and 250 PM EST, numerous locations in Barnstable experienced flooding. A section of West Main Street was closed with cars stuck in flood waters. Prince Hinckley Road was impassable from flooding with a car stuck in the flood waters. Another car was stuck on Independence Drive at Breeds Hill Road with water up to the car windows. Flooding closed Centerboard Lane at Daybreak Lane, Nathans Way at East Osterville Road, and Acres Hill Road at Braggs Lane. Rainfall of 4.40 inches was measured.

Flash Flood, Barnstable

When
July 7, 1:38 PM EST to 3:15 PM EST
Where
Barnstable County, 0.34 mi NW of Popponesset Beach to 0.36 mi NW of Popponesset Beach
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.574, -70.474

At 138 PM EST, 12 inches of standing water were reported on the Mallway in Mashpee. Rainfall of 4 inches was measured in Mashpee.

Flash Flood, Barnstable

When
July 7, 1:43 PM EST to 3:15 PM EST
Where
Barnstable County, 0.32 mi NW of Osterville to 0.22 mi NW of Osterville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.633, -70.385

At 143 PM EST, Oak Road Ridge in Osterville was flooded and impassable.

Flash Flood, Barnstable

When
July 7, 2:03 PM EST to 3:30 PM EST
Where
Barnstable County, 1.2 mi NE of Yarmouth to 0.47 mi NE of Yarmouth
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.713, -70.215

Between 2 PM EST and 245 PM EST, Wildflower Lane at Kings Circuit in Yarmouth was flooded and impassable with a car stuck in the flood waters. Also, at 243 PM EST, Willow Street was closed due to flooding. Rainfall of 3.39 inches was reported in Yarmouth.

Flood, Barnstable

When
July 7, 3:37 PM EST to 4:20 PM EST
Where
Barnstable County, 0.53 mi NNW of Hyannis to 0.35 mi WNW of Hyannis
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.657, -70.283

At 2 PM EST, Center Street in Hyannis was reported flooded and impassable. AT 337 PM EST, the Duck Inn Pub in Hyannis reported several feet of water in the pub. At Automated Surface Observation System (ASOS) at Barnstable Municipal Airport reported rainfall of 3.09 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710027, 709957, 710030, 709958, 709961, 709992, 710008, 710012, 710020, 710024.